Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 34, NWS Albuquerque, NM

November 16, 2017

NWS Albuquerque, NM issued this red flag warning at Nov 16, 2017, 2:19 PM MST. It took effect at Nov 17, 2017, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 2:19 PM MST (21:19 UTC)
In effect from
Nov 17, 2017, 10:00 AM MST
Expired
Nov 17, 2017, 6:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

844 
WWUS85 KABQ 162119
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
219 PM MST Thu Nov 16 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM FRIDAY FOR THE 
EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.A deepening lee side trough will contribute to strong downslope
winds on Friday across portions of eastern New Mexico, forecast
to develop ahead of an approaching cold front. High temperatures 
will climb well above normal, with new daily record highs 
possible. The combination of strong winds, low humidity and 
unusually warm conditions will lead to several hours of critical 
fire weather conditions on Friday.

NMZ108-171400-
/O.UPG.KABQ.FW.A.0032.171117T1700Z-171118T0100Z/
/O.NEW.KABQ.FW.W.0034.171117T1700Z-171118T0100Z/
East Central Plains-
219 PM MST Thu Nov 16 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM to 6 PM MST Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Critical fire conditions will develop over 
  the East Central Plains late Friday morning, peaking mid-
  afternoon, diminishing through sunset Friday. 

* 20 FOOT WINDS...West 20 to 30 mph with occasional gusts to 
  near 40 mph. 

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
022 
WWUS85 KABQ 171316
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
616 AM MST Fri Nov 17 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM TODAY FOR THE 
EAST CENTRAL PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.A deepening lee side trough will contribute to strong downslope
winds today across portions of eastern New Mexico, forecast to 
develop ahead of an approaching cold front. High temperatures will
climb well above normal, with new daily record highs possible. 
The combination of strong winds, low humidity and unusually warm 
conditions will lead to several hours of critical fire weather 
conditions.

NMZ108-180100-
/O.CON.KABQ.FW.W.0034.171117T1700Z-171118T0100Z/
East Central Plains-
616 AM MST Fri Nov 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING...

* AREA AND TIMING...Critical fire conditions will develop over the
  East Central Plains late this morning, peaking mid-afternoon,
  then diminish through sunset. 

* 20 FOOT WINDS...West 20 to 30 mph with occasional gusts to 
  near 40 mph. 

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Nov 16, 10:35 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 16, 10:35 AM MST, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1035 AM MST Thu Nov 16 2017

.AVIATION...
18Z TAF CYCLE
MVFR/IFR cigs have cleared out of the southeast and KROW this
morning and are not expected to return. Breezy westerly winds will
make their debut across eastern NM this afternoon with gusts up to
30kts at KLVS, and up to 20-25kts at KGUP, KSAF and KTCC. Westerly
winds pick up in strength Friday as an approaching trough gets closer
to NM. Windy conditions are expected to start around late morning
Friday near the end of the current TAF cycle. A few light showers
will also be possible across the northern mtns Fri morning.

24

&&

.PREV DISCUSSION...233 AM MST Thu Nov 16 2017...
.SYNOPSIS...
West winds will be on the increase today as a Pacific storm moves
into the Pacific Northwest. Strong west winds are expected across
much of the area Friday afternoon but particularly along and east of
the central mountain chain. A cold front will sweep from northwest
to southeast across the state Friday afternoon with another
reinforcing front Friday night. Scattered showers and high mountain
snow showers will accompany the front as it moves through the
northern mountains Friday into Friday night. A few inches of snow
accumulation is likely across the higher peaks of the Tusas and
Sangre de Cristo mountains. Much cooler temperatures will result
areawide over the weekend.

&&

.DISCUSSION...
Low clouds with patchy fog starting to develop across the southeast
plains early this morning. Expect this area to expand nwwd during the
early morning, dissipating gradually during the late morning hours.
West winds will be on the increase today ahead of an upper level
trough moving ashore over the PACNW. Winds increase further on
Friday with the potential for strong to high winds from northern and
eastern Sangres and Raton/Johnson/Bartlett mesas including Raton
Pass. Left high wind watch as is for now. Expecting that much of the
area east of the central mountain chain along and north of I-40 will
need a wind advisory Friday afternoon. West winds (downsloping) and
warm temps aloft will lead to near record or record temperatures
across the eastern half of the state Friday afternoon.

Latest NAM and GFS to some extent progging slightly higher QPF
amounts for the Tusas mountains and northern and central Sangres.
Came up with 3-6" snow amounts for locations above about 9K feet in
the Tusas Mountains along and north of U.S. Hwy 64 between Tierra
Amarilla and Tres Piedras. These snow amounts are localized and not
expected to have much impact to travel given the warm ground of late.
An inch or two of snow accumulation is possible in the higher peaks
of Sangres by sunrise Saturday. A much cooler airmass settles in over
the region for the weekend with high temperatures dropping to near
or slight below seasonal average Saturday, warming somewhat across
western NM Sunday. Bone dry airmass along with light winds will
combine to allow temperatures to plummet Saturday night. Latest
temperature guidance did not change so kept the forecast low at the
ABQ Sunport at 30F, two days prior to the all-time record late date.

GFS and ECWMF now pretty similar for early next week, bringing a weak
upper trough through NM on northwest flow aloft Monday and Monday
night. ECWMF generates some puny QPF across the far northwest Monday
night and little else. Both models have dry northwest flow aloft for
Thanksgiving Day along with temperatures above average. ECWMF brings
a closed low through northern NM during the Thanksgiving weekend. GFS
is slow but quite similar with the overall North Pacific/North
American pattern.

33

&&

.FIRE WEATHER...
A warming trend will continue into Friday in advance of a strong
cold front. Well above normal temperatures are forecast today and
Friday, especially across the Eastern Plains on Friday where a few
locales may set new daily record highs. A lee side trough will
deepen in response to an approaching upper level trough and
associated cold front, with the strongest winds on Friday when windy
to very windy conditions are forecast. A few hours of elevated fire
weather conditions are expected this afternoon across portions of
the East Central Highlands/Plains, but Friday will definitely be the
more impactful day. Will go with a Fire Weather Watch for the East
Central Plains Friday, where several hours of critical conditions
are likely.

Windy conditions will continue into Friday evening, but much colder
conditions will follow into Saturday morning behind the front. The
cool-down will be relatively short-lived, with a new warming trend
beginning Sunday. Vent rates will take a dive behind the front and
generally be poor/fair, then will be slow to improve next week as
pressure heights increase over the region thanks to a dominant upper
high center forecast to anchor over the Baja Peninsula.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday afternoon for
the following zones... NMZ108.

High Wind Watch from 8 PM MST this evening through Friday afternoon
for the following zones... NMZ513-515-527.

&&
Hazardous weather outlook, Nov 16, 2:52 AM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
252 AM MST Thu Nov 16 2017

NMZ501>540-171000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
252 AM MST Thu Nov 16 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to possibly damaging west winds will likely develop on
Friday, ahead of a Pacific cold front. The strongest winds are
forecast along and east of the central mountain chain Friday
afternoon. Wind gusts to 60 mph will be possible from the Sangre de
Cristo mountain crest east across the northeast highlands. Strong
west winds are also likely across the eastern plains along and north
of I-40. Additionally, several inches of accumulation is possible in
the Tusas Mountains above about 9000 feet Friday night with travel
impact expected to remain low given warm temperatures of late.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

01

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:42 AM MSTFire Weather WatchABQ12 hr
Nov 16, 2:14 PM MSTHigh Wind WarningABQ39 hr
Nov 16, 2:14 PM MSTWind AdvisoryABQ39 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.